Hi, I've just started on an SSRI anti-depressant. I've been on various ones before and was really reluctant to go on them again as last time I had bad side-effects with them. However, government spending cuts mean that my therapy has been stopped so I've gone on anti-deps as a last resort as I'm not getting any other help.
I am trying to make the best of it and hoping they will help me, but one of my concerns is sex drive. Last time I was on an SSRI it completely stopped my sex drive and rendered me unable to orgasm (which was one of the reasons I came off them). I know that this is a common side-effect with this type of medication. My concern is that this might happen again with this new medication, and my doctor was not very sympathetic about it last time (I said it had taken away my sex drive, he said 'but depression/anxiety do that as well', which can be true, but for me had not done so to anything like the same extent).
Basically, being able to enjoy sex & masturbation is really important to me, although I realise that it is not in any way essential. (I see it sort of like being able to taste food; not essential for nutrition, but it's a dimension of pleasure/enjoyment without which I personally feel my quality of life would be worse).
I guess I'm wanting some reassurance that I'm not being silly (as that's how I felt last time I brought it up with my doctor), and maybe some suggestions of how to talk with my doctor about my concerns and try and get him to take it seriously. In some ways he is a good doctor, but I've found that he can be quite dismissive. Last time I came off the anti-deps on my own (not really advisable I guess, and I would rather have done it with support) because I didn't feel my concerns were being listened to. I'd rather avoid that scenario happening again.
I'd like Heather's input on this, but any advice from anyone would be massively appreciated.
I don't think you're being silly at all. Rather, I think it's very smart and sound to have concerns about side effects of any medications, especially possible side effects you know will impact your life or health negatively.
I think one way you can talk about this with healthcare providers is to remind them (even though you shouldn't have to), that sexual response and sexuality is a big deal to a lot of people, and that having negative impacts on those things can be part of increased depression and anxiety. In other words, those negatives can create situational reasons and triggers that make both those things worse. The way you talked about it here around quality of life is excellent, IMO.
As well, there are SSRIs which are less associated with those side effects, and SSRIs which are more associated with them. So, at the very least, when you're making clear you want to do all you can to avoid those side effects, a good provider should be letting you know which meds are least likely to have that effect, and offering you those as an option.
-------------------- Heather Corinna, Executive Director & Founder, Scarleteen About Me • Get our book! Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead Posts: 63428 | From: An island near Seattle | Registered: May 2000
| IP: Logged |
If your doctor is someone who discounts your concerns and also someone you don't feel able to talk to when you're coming off medication, I'd try to switch doctors. As you say, its important to have good support when you're stopping medication as sometimes people can experience big changes both physcially and in their mood/feelings.
-------------------- "Caring for myself is not self-indulgence, it is self-preservation and that is an act of political warfare."
quote:Originally posted by treetops: I am trying to make the best of it and hoping they will help me, but one of my concerns is sex drive. Last time I was on an SSRI it completely stopped my sex drive and rendered me unable to orgasm (which was one of the reasons I came off them). I know that this is a common side-effect with this type of medication. My concern is that this might happen again with this new medication, and my doctor was not very sympathetic about it last time (I said it had taken away my sex drive, he said 'but depression/anxiety do that as well', which can be true, but for me had not done so to anything like the same extent).
I can really relate to this because when it was suggested that I go on anti-depressants, I said that I was concerned about losing my sex drive/ability to orgasm and the staff member who was talking to me about it says that if you have depression it'll already be a problem (or something like that), I can't remember what I said, but I think I may have actually been afraid to say that I was still experiencing sexual pleasure, desire and orgasm in case the staff member thought that meant that I didn't really have depression. Because maybe my sexual enjoyment isn't as great as it could be if I wasn't suffering from depression, but I certainly experience that kind of pleasure and I don't want to go on meds that will take it away from me, I'd rather be depressed, to put it simply.
-------------------- Always knock before entering my room when I am in there alone, as I may be doing all sorts of wonderfully thrilling things that I'd rather you didn't see. Posts: 839 | From: UK | Registered: Dec 2008
| IP: Logged |
If you are in a position to, find a doctor that you trust and you know will do her or his best to treat all aspects of your situation. You shouldn't have to underplay what you find important and shouldn't be talked down to. If your sexuality is important to you, it should be an aspect your doctor takes into account.
Hopefully, you will find someone patient and who won't mind trial and error with dosages and brands of SSRI to make your experience with your medication a positive one. Good luck!
Posts: 32 | From: USA | Registered: Jul 2011
| IP: Logged |
I had similar experiences with a (selective) serotonin and norepinephrine reuptake inhibitor; actually, it didn't eliminate my sex drive, it just made orgasm extremely difficult (usually required over an hour of direct, continuous stimulation; given the fact that my sex drive stayed at about the same level, this was all the more frustrating; I also realize that this is what's normal for some people, which is fine, but definitely not my preference, given the option). There are other anti-depressants on the market, and if your doctor is dismissive of your concerns, you should definitely look for a new one (I spent two years checking out dozens of psychiatrists before I found one with whom I really clicked). Remember, your physicians are working to serve YOU, not some arbitrary (some more so, some less) medical norms, and you have every right to insist that they take your concerns seriously. I'm actually rather shocked to hear several cases of physicians responding to concerns over the impact of SSRIs on sex drive by saying that depression can often cause a loss of libido/anorgasmia; while true, one would think that they'd know that it's a common side-effect of medication, and that the patient wouldn't bring it up unless it was a CHANGE that occurred due to the medication (I mean, you can't LOSE your sex drive if you don't have one to begin with, before going on the medication).
-------------------- Robble Robble Robble! Posts: 46 | From: Milwaukee, WI USA | Registered: Jul 2006
| IP: Logged |
Copyright 1998, 2013 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998
Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.